Vitamin D, Magnesium and Potassium

by Kathie

I have been taking vitamin d3 for several months now and my levels are finally up to optimal, 61 (range 35-80)

I recently found myself in the emergency room with low potassium 2.9 with dedhyration. I drink a lot of water and have had no bowel problems whatsoever, no reason to have a low potassium. I do take 500 mg magnesium daily as well.
Is any of this related? Dr. and I are trying to figure out why I am low without prescription potassium, Kidney functions are all fine. I have learned so much from you, I figured you might have an answer.

Comments for Vitamin D, Magnesium and Potassium

Click here to add your own comments

Sep 20, 2016
Helpful hints NEW
by: Anonymous

In my opinion people need electrolytes as well to keep hydreaded. Coffe is a dyaretic so this means you will get rid of water. Another thing if you don't eat water is just going to pass through. Try to eat and drink electrolyes before you have coffee. Then drink water. There is a way to figure out how much water you actually need. I think it's half your body weight in ounces. Taking vitamins K&A. Should be taken along with your Mag and D.

Nov 25, 2015
Low Potassium and urination
by: Anonymous

Low potassium, in an of itself, can cause you to urinate out the fluids you drink and become dehydrated. This nurse knows a lot but not everything. Potassium together with sodium regulate fluid balance. So either you are drinking TOO much water, and thus diluting out the sodium and potassium in your body (absolutely possible), or you have a medical or pharmaceutical reason for your hypokalemia, and that condition in and of itself is causing you to not retain water in your cells despite fluid intake. Been there, done that. Magnesium intake does help, as does potassium intake via food balanced with the right amount of sodium, but looking for the underlying cause of the hypokalemia (if it's not excessive water drinking) will be important. If you are taking any prescription medications at all, I'd look to see if they cause hypokalemia. Drs are notorious for ignoring possible side effects of meds. That was the root source of my 6-month battle with the problem you describe.

Jun 12, 2014
by: Anonymous


Mar 15, 2012
Diabetes Insipidus
by: Kerri Knox, RN- The Immune Queen!

Consider switching to a chelated form of magnesium, like my High Absorption Magnesium Supplements here. Magnesium oxide is just junk. Low potassium is often a symptom of low MAGNESIUM levels and you may find that switching to a more absorbable form of magnesium will solve your potassium problem, and possibly your fluttery heart problems.

So, if you are drinking as much water as you are saying, taking plenty of salt, but still peeing constantly and feeling like you are getting dehydrated, then you might want to consider discussing the possibility of diabetes insipidus with your doctor.

If you DO have that, then no amount of supplements will fix that and you'll continue to lose lots of electrolytes which would keep your potassium low and potentially cause you to experience symptoms of magnesium deficiency.

That is the only reason that I could possibly see why someone would be drinking as much water as you say that you are, but still getting dehydrated. You are not drinking alcohol either, or doing street drugs? Those can cause you to lose lots of fluids and/or mess up your hormonal system causing an artificial form of Diabetes Insipidus.

Kerri Knox, RN

Mar 15, 2012
thanks for your reply
by: Kathie

Thank you for your reply.
Yes, it is nature made magnesium OXIDE. I am on it for the vitamin D and for bowels
In the past several days since your post I have been keeping track of what I have been drinking. I have one cup of coffee in the morning and I drank 12 12oz glasses of water a day, along with several 3oz bathroom size many times a day, I do not drink sodas or mild as I have an intolerance.
I pee constantly. I can have a glass of water and pee it out within the hour. My bloodwork from the ER, my kidney functions are fine and my glucose was 79. The only "off" was the potassium. I had the potassium rechecked on Friday and it was 4.8. I have been eating salty foods to try to keep water in to no avail.
I have been having heart flutters and went to the cardiologist yesterday. My laying down bp was a mere 88/64. Standing 100/80, the longer I stand it goes up a bit higher, but not a lot. Could dehydration do this to my blood pressure? The only thing my dr told me to do was eat pretzels and potato chips (a first from a dr). I am going for an echo, stress test, ultrasound and I will wear a halter for 24 hrs in April. The only other thing I researched was fish oil. I am on 3000mg a day and read that that could cause low bp.

Mar 09, 2012
Maybe you just think that you drink a lot of water
by: Kerri Knox, RN- The Immune Queen!

If you were in the hospital with dehydration, then there is a reason for this. If you weren't vomiting or had diarrhea and you were not exercising or sweating profusely, then it's almost certain that you are simply not drinking enough to meet your needs. You say that you are drinking 'lots' of water, but maybe you just aren't drinking enough. I would encourage you to measure how much water you really are drinking. Or maybe when you say that you are drinking lots of 'water', are you including diuretic drinks like coffee as being 'water'?

I've never in my entire career had anyone in the hospital with dehydration who didn't have some levels of nausea, vomiting, diarrhea or severe sweating or who REALLY was drinking 'lots' of water, as you say that you are. Most were drinking coffee or sodas and counting that as 'water' when it's actually dehydrating. Many that I saw who came in with dehydration were traveling from cool climates to where I was living in Southern California to visit Disneyland and didn't take into account the hot temperatures.

The only other explanation is that if you REALLY are drinking lots of water and you are urinating so frequently that you simply can't keep up your water intake no matter how much you drink and you are drinking a gallon of water a day and you are constantly thirty is that you have a condition called Diabetes Insipidus. This is NOT 'Diabetes' as most people think of it, and if you went to the emergency room, you almost surely had a basic blood test with a blood glucose level on it that would have ruled out diabetes. Diabetes Insipidus is a hormonal issue where your body can't hold onto water and you can drink gallons of water and you just keep urinating it out. This is much harder to diagnose. But in your first account, if this was your problem, you likely would have mentioned the insatiable thirst and the constant urinating if this was your problem. And if you would have told your doctor that, he would have likely been suspicious of diabetes insipidus.

If you were that severely low in potassium, despite taking magnesium already, then I'm curious what KIND of magnesium you are taking. Potassium levels are often low due to low MAGNESIUM levels. Please see my page on Normal Potassium Levels. I suspect it's probably oxide and hence you are not likely getting much magnesium at all. Also, taking vitamin d uses up magnesium, so if you've been taking high dose vitamin d, you just simply might not be meeting your magnesium needs. I'm also curious WHY you are on magnesium and what health problems you have been seeing your doctor for.

It seems like your account has some critical information missing.

Kerri Knox, RN

Click here to add your own comments

Return to Vitamin D and Magnesium.


Search this Site
Custom Search


Vitamin D Fact Sheet
Free Vitamin D Fact Sheet by Getting
My Newsletter